Hail, Etowah
- When
- April 30, 8:55 AM CST
- Where
- Etowah County, Altoona
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.017, -86.317
Penny size hail fell near Altoona.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 2:10 AM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 310 AM CDT TUE APR 30 2002 ELEVATED THUNDERSTORMS DEVELOPING ACROSS NORTH ALABAMA AS 88D WIND PROFILES SHOW BACKING WINDS IN STRONG SOUTHWEST FLOW ABOVE SURFACE. MODELS SEEM TO HAVE A GOOD HANDLE ON THE TIMING OF THUNDERSTORM DEVELOPMENT BUT STORMS ARE DEVELOPING NORTH OF QPF AXIS. EXPECT ACTIVITY TO PROPAGATE SOUTHEAST THIS MORNING WITH ANOTHER IMPULSE TO MOVE ACROSS TENNESSEE THIS AFTERNOON. WARM FRONT WILL LIKELY BE NORTH OF ALABAMA BY MID AFTERNOON...SO THERE WILL BE GREATER POTENTIAL FOR DAMAGING WINDS. SPC HAS ALL OF THE CWA OUTLOOKED FOR SLIGHT RISK...AND WILL INCLUDE SEVERE WORDING FOR MOST ZONES. TSTM ACTIVITY SHIFTS NORTHWARD TONIGHT WITH WARM FRONT AND DO NOT EXPECT TO SEE MUCH DEVELOPMENT SOUTH OF THE TENNESSEE VALLEY REGION. STRONG WARM AIR ADVECTION ON WEDNESDAY... BUT MID LEVELS WILL BE CAPPED AND NO REAL FORCING MECHANISM FOR TSTM DEVELOPMENT. SURFACE COLD FRONT MOVED INTO NORTHWEST ALABAMA ON THURSDAY AND WILL BRING ANOTHER ROUND OF TSTMS TO NORTH ALABAMA. DEEPER MOISTURE SHOULD BE OUT OF ALABAMA BY 12Z FRIDAY....WITH AN UPPER LEVEL SYSTEM TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE AREA ON SUNDAY. HSV 76 67 85 65 75/ 70 40 30 30 BHM 78 67 86 70 83/ 70 30 20 20 MGM 86 67 89 70 89/ 40 20 10 10 .BHM...NONE.
ALZ001>050-301400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 755 AM CDT TUE APR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS ACROSS ALABAMA WILL BECOME INCREASINGLY WARM...HUMID... AND UNSTABLE THROUGHOUT THE DAY TODAY...AS A WARM FRONT PUSHES NORTHWARD. IN ADDITION...A SERIES OF UPPER AIR DISTURBANCES WILL PASS ACROSS THE STATE. THE COMBINATION OF THE UNSTABLE AIRMASS AND THE LIFT PROVIDED BY THE FRONT WILL LIKELY CAUSE NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE AREA TODAY. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...AND THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL LIKELY BE FROM INTERSTATE 20 NORTH. THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME TODAY...ALTHOUGH THEY WILL BECOME MOST NUMEROUS AND STRONGEST DURING THE AFTERNOON HOURS. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION TODAY.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny size hail fell near Altoona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293132.